How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 56181
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I have started to have a bout of diarrhoea which isn't calming

Customer Question

I have started to have a bout of diarrhoea which isn't calming down. I am taking 3 different AEDs for epilepsy and also thyroxine. 99.9%of the time I am constipated. Could whats happening be due to my drugs.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 2 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.
Thanks for this question
Absolutely it can be from your medication. Many medications cause diarrhea. If you tell me what you are taking then I can tell you if any can do this. Please list all your meds
Aside from this, there are many causes of diarrhea.
1)infection-like parasitic infections of the colon or a bug called c diff. These can be tested for with stool samples
2)celiac disease. This is an allergy to wheat gluten. Blood tests can give clues towards this.
3)other colonic issues like microscopic colitis or IBS. These can be tested for with a colonoscopy
Overall, if the meds don't seem to be the cause then the workup would start with blood work and stool samples. If those are normal, then a colonoscopy is usually next
Don't forget common things like irritable bowel and lactose intolerance as well